Son Bipolar and no Mood Stabilizer

My son is 11 and dx Bipolar 2 mos. ago.  (Also dx ADHD at age 7, OCD, ODD, IED last summer, and dx PDD-probable Aspergers 2 mos. ago). Okay my question... Even though my son's been diagnosed Bipolar, he's not on a mood stabilizer (per se).  He's on Risperdal, Luvox and Ritalin).  He's doing worse by the day - literally.  The school is concerned, we're concerned.  I keep talking to his psychiatrist regarding my son's (totally apparent to us) RAPID cycling.  He's all over the place - plummets into dark despair and talks of not wantint go live, not fitting in, etc. - and then a half hour later he's belligerant and defiant, argumentative to the point where he literally argues for HOURS (at school as well).  Last night his psychiatrist called me back after an urgent message from me because of a particularly haneous day at school.  The psychiatrist said to me "this isn't the bipolar - this is "classic" ODD. This kid is manipulating you". I said - but isn't this what bipolar "looks" like in a kid as young as Taylor (age 11)? He says "you've been reading Dr. Papolos, haven't you?" then proceeds to tell me that Dr. Papolos single-handedly has thrown the entire psychiatric community's standards out the window and that none of the practicing psychiatrists agree with his findings. I said - so are you telling me my son's NOT bipolar? (Recall that this Dr. dx'd him bipolar 2 mos ago). He says no, I'm not saying that - but I am saying this defiant behavior/self abusive behavior, etc. is text book oppositional defiant disorder - NOT the BP.  He's manipulating you."  He went on to tell me that a mood stabilizer isn't going to help this behavior - only behavior modification can help this oppositional behavior.  I am so confused! My son's dx'd bipolar, and is not on a mood stabilizer and is having a terrible time and yet his psychiatrist tells me it's NOT the bipolar - that it's immature manipulative behavior and a mood stabilizer won't help. ????????????

Can you tell me which way is up?

Dear Michele -- 
Ouch.  At minimum, you're obviously not happy with this psychiatrist.   So, either you talk to him and get a working agreement going or look for another opinion, if you can find another child psychiatrist in your area that you can afford. 

In case you can't just get another doctor, you need some way to proceed.    Your doc' sounds pretty emotional, by your account.  Sometimes that's a good thing: it means he's actually engaged in a big way, which is probably better than someone who really doesn't care what happens to your son.  He's trying to protect your son from something he feels will not be in his interest, namely the Papolos perspective.  So, you might be able to win that energy to your cause by siding with his involvement: "it's clear that you care about Taylor and want to help him.  I really appreciate that.  It sure feels good to know that somebody is willing to try hard for him, even if that means giving me a rap on the wrist for reading on my own -- which I didn't appreciate, by the way, but I can see that you are doing that because you want to try to help my son as best you can.  Now, obviously I want to help him too.  So it seems we ought to be able to work together on this.  

"What I would like is for you to explain the course of action you think is best.  If there is another course of action I have learned about, I'll tell you.  If the one I've learned about carries no more risk than yours, then after we do yours, I'd appreciate it if you'd be willing to try the one I learned about -- unless of course Taylor's much better!"

Something like that, maybe?  

Now, what's the evidence for risk in the current regimen (so that you could contrast a trial of mood stabilizers with the current risk).  In my experience risperidone can sometimes make bipolar disorder worse.  One can never be certain while it's in the mix that we aren't actually causing some of the symptoms we're trying to control.  This is not true of some other antipsychotics: the older ones (though there's the tardive dyskinesia risk), and olanzapine; and probably seroquel though we have somewhat less experience with that.  If your doctor was a skeptic about any of this, you might want to come in with a literature review such as this recent one (although even this review makes it sound like the problem is rare: in my experience, I have seen substantial antidepressant effects from risperidone, and sometimes that's what I want; but sometimes, that's a problem just like any other antidepressant in bipolar disorder). 

Then there's Luvox.  All antidepressants (except the antidepressant effect of lithium, and probably that of exercise) carry the risk of inducing manic symptoms.  This is not a fringe view, it is mainstream.  See my summary of that controversy.  Now Taylor may really need a serotonergic antidepressant, and not do well without one; so again, your doc' may be really aware of what is needed.   

And how about Ritalin?  A former patient of mine just wrote saying she was much better when she finally stopped using any caffeine at all.  She had awful symptoms and she sounded like she was doing much better.  Other than this, I've not seen clear evidence that stimulants can cause bipolar disorder to get worse.  I will use a stimulant when someone is on a mood stabilizer.  But I'm pretty cautious and nervous about it.  On the other hand, I too have had patients with clear bipolar disorder that have functioned much better when a stimulant is added to their mood stabilizer.  

On the whole there's good reason to think that a trial of a mood stabilizer carries, at minimum, no more risk than medications your son is already on.  There are risks, all right, and even fatal ones, such as liver failure (though that's more of a problem under age 10, for Depakote for example).  But symptoms like your son's carry their own risk of fatality as you're obviously painfully aware, so any possibility of making them worse is certainly a substantial risk -- probably (in my view) in the same ballpark or more than the risk to thyroid, kidney, liver that trials of mood stabilizers pose. 

Since there's a lot of controversy in this area of psychiatry (have you seen bpkids.org, for example, as a source of more illustration of other views than Papalos? i.e. other child mood experts saying the same thing as Dr. Dimitri...) then after a fair trial of one approach, perhaps you can bring your doctor around to a fair trial of a mood stabilizer.  That could be tough, because a really fair trial means "no antidepressant on board at the same time" and getting there may be a long go: I usually start the mood stabilizer then begin a slow taper of the antidepressant only after there's clear evidence of response to the mood stabilizer.  

I'm writing this in the service of helping your son through helping you work with his doctor.  I've gotten in some pretty hot water having people take a letter like this straight to the doc' and say "see?"  So I would underline my interest in helping your son, just as he is interested; and hope that he would be able to enlist your energy by listening to and incorporating your ideas in Taylor's treatment.  That's not controversial.  

Why is Dr. Phelps writing long letters like this, some would wonder?  It's one way for me to deal with this very same controversy where I have just the same difficulty as you, Ms. H., talking with my own colleagues -- believe it or not.  Ideas seem to change slowly in this field; and at the same time, your doctor may well be right that in a few years we'll look back and think "ah, remember when we started diagnosing "bipolar disorder" all over the place"?   Time for us all to remember that "the proof is in the pudding": stop the fussing about labels and be systematic about evaluating the risk/benefit ratio of the next option to be considered.  

Dr. Phelps


Published March, 2001